Ohio, 2011

Damaging Winds in Ohio, June 21, 2011

June 21, 2011 · NWS PBZ · 2 events in 2 counties and zones

Scattered thunderstorms developed along a stalled frontal boundary and a few of these became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed along a stalled frontal boundary and a few of these became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 8:10 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 21, 8:10 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A STALLED WARM FRONT WILL CONTINUE TO BRING WARM AND HUMID
CONDITIONS THROUGH WEDNESDAY. THUNDERSTORMS WILL BE SCATTERED
TONIGHT...BECOMING MORE NUMEROUS WEDNESDAY AND THURSDAY. A COLD FRONT
WILL LOWER DAYTIME TEMPERATURES THURSDAY...BUT MAINTAIN A CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ADJUSTED TEMPS AND SKY COVER...ADJUSTED POP USING THE HRRR TO ACCOUNT FOR
SHOWERS AND THUNDERSTORMS MOVING THROUGH OH COUNTIES. SHOWERS
AND TSTMS WILL INCREASE IN COVERAGE THIS EVENING FROM THE
SOUTHWEST AND WEST...AS A WEAK SHORTWAVE ROTATES ACROSS THE AREA.
WITH SIGNIFICANT FORCING TO THE NORTH AND WEST OF THE AREA...WILL
KEEP POPS SCATTERED WITH ANY BROKEN LINE THAT FORMS. WITH DEEP
LAYER SHEAR MARGINAL...THINK STORMS WILL BE OF THE PULSE
TYPE...WITH A COUPLE OF STORMS PERHAPS PRODUCING GUSTY WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WITH RECENT FLASH FLOOD
GUIDANCE SUGGESTING RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN 3
HOURS TO INITIATE FLOODING PROBLEMS. COVERAGE OF PRECIP WILL
DECREASE SOME AFTER MIDNIGHT AS THE IMPULSE EXITS TO THE EAST.
HUMID CONDITIONS WILL CONTINUE WITH LOW TEMPERATURES IN THE
MID/UPPER 60S.

MODELS IN AGREEMENT WITH A STRONGER SHORTWAVE CROSSING THE AREA
AS A SURFACE COLD FRONT MAKES ITS APPROACH...AND UPPER LEVEL LOW
PRESSURE NUDGES CLOSER TO THE AREA. WILL INCREASE POPS TO LIKELY
BY WEDNESDAY AFTN. WITH DEEP LAYER SHEAR PROGGED TO
INCREASE...CHANCES OF STRONG/LOCALLY SEVERE TSTMS WILL INCREASE.
WARM AND HUMID CONDITIONS WILL CONTINUE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT IS FORECAST TO ENTER THE REGION WEDNESDAY NIGHT
EXITING THE AREA BY THURSDAY. WILL USE LIKELY POPS WITH THE
FRONTAL CROSSING...WITH POPS DIMINISHING POST FRONTAL BY LATE
WEDNESDAY NIGHT. UPPER LEVEL LOW PRESSURE LINGERS BEHIND THE
SURFACE FRONT FOR THURSDAY/FRIDAY BRINGING CONTINUED CHANCES
OD SHOWERS AND THUNDERSTORMS. DAYTIME TEMPERATURES WILL COOL TO
SLIGHTLY BELOW NORMAL VALUES...WITH A GRADUAL DECREASE IN
HUMIDITY LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SLOW MOVING LOW PRESSURE SYSTEM WILL LIFT NORTHEAST INTO SOUTHERN
QUEBEC SATURDAY. THIS SYSTEM WILL PUSH A SURFACE FRONT THROUGH THE
REGION EARLY IN THE WEEKEND. SCATTERED SHOWERS CAN BE EXPECTED
THROUGH SATURDAY NIGHT.

SURFACE HIGH PRESSURE WILL BUILD INTO THE UPPER OHIO REGION SUNDAY
AND SHOULD REMAIN OVER THE REGION INTO EARLY NEXT WEEK. MAINLY DRY
CONDITIONS ARE FORECAST.

WENT CLOSE TO HPC GUIDANCE WITH TEMPERATURES A FEW DEGREES BELOW
NORMAL THROUGH MONDAY AND NEAR NORMAL TUESDAY.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
AREA OF SHOWERS AND STORMS MOVING NORTHEAST UP OHIO RIVER VALLEY
SHOULD SLOWLY DECREASE AS THE EVENING WEARS ON. ADDED TEMPS FOR
MVFR THUNDERSTORMS FROM ZANESVILLE 02-04Z UP TO PIT/AGC AND BVI BY
03-05Z. NOT CONFIDENT STORMS WILL BE ABLE TO HOLD TOGETHER BEYOND
THAT POINT AND WERE NOT ADDED TO REMAINDER OF TERMINALS.

HAVE MODERATE CONFIDENCE THAT AREAS OF MVFR FOG AND STRATUS WILL
FORM AGAIN AFTER 09Z WEDNESDAY...WITH IFR RESTRICTIONS POSSIBLE AT
KFKL AND KDUJ.

COVERAGE OF SHOWERS AND THUNDERSTORMS IS FORECAST TO INCREASE BY 15Z
WEDNESDAY AS A SHORTWAVE TROUGH MOVES ACROSS THE REGION AND PROVIDES
EXTRA LIFT.

OUTLOOK FOR THURSDAY THROUGH SUNDAY...
AREAS OF EARLY MORNING IFR/MVFR FOG FOLLOWED BY SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WITH ADDITIONAL RESTRICTIONS
CAN BE EXPECTED THURSDAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD
INTO THE UPPER OHIO VALLEY WITH GENERALLY VFR WEATHER SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 21, 1:45 PM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT TUE JUN 21 2011

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-221845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-
245 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WIND WILL BE MORE OF A THREAT THAN LARGE HAIL.

FLOODING WILL ALSO BE A CONCERN, AS THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL. FLOODING MAY OCCUR IN LOCATIONS THAT GET
MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. DAMAGING WIND WILL CONTINUE TO BE MORE OF A THREAT THAN
LARGE HAIL.

FLOODING WILL CONTINUE TO ALSO BE A CONCERN, AS THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. FLOODING MAY OCCUR IN LOCATIONS
THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS, PERHAPS LESS
NEEDED IF HIT BY PREVIOUS HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ022-023-041-
221845-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MONONGALIA-PRESTON-TUCKER-
245 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING LOCALLY
HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. FLOODING MAY OCCUR IN
LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
DAMAGING WIND WILL BE MORE OF A THREAT THAN LARGE HAIL.

FLOODING WILL CONTINUE TO ALSO BE A CONCERN, AS THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. FLOODING MAY OCCUR IN LOCATIONS
THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS, PERHAPS LESS
NEEDED IF HIT BY PREVIOUS HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 7:03 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EDT TUE JUN 21 2011

OHZ057>059-068-069-WVZ004-012-220100-
BELMONT OH-GUERNSEY OH-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE
OH-WETZEL WV-
803 PM EDT TUE JUN 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...MUSKINGUM...BELMONT...GUERNSEY...WETZEL AND
MARSHALL...

AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTHEAST OF CANNELVILLE TO 30 MILES SOUTHWEST OF FLY...OR ALONG A
LINE EXTENDING FROM 5 MILES SOUTHEAST OF CANNELVILLE TO 17 MILES
SOUTHEAST OF MARIETTA...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CANNELVILLE...        RURALDALE...          PHILO...
  BLUE ROCK STATE PARK...                     DUNCAN FALLS...
  HIGH HILL...          CHANDLERSVILLE...     DUDLEY...
  CUMBERLAND...         CALDWELL...           BELLE VALLEY...
  WOLF RUN STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 3982 8211 4011 8148 3971 8071 3959 8084
      3957 8090 3960 8094 3955 8102 3957 8108
      3957 8126 3960 8127 3958 8135 3963 8146
      3958 8148 3957 8156 3959 8159 3965 8159
      3967 8165 3975 8165 3976 8204
Special weather statement, Jun 21, 7:43 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
843 PM EDT TUE JUN 21 2011

OHZ039-040-048>050-057>059-068-069-WVZ003-004-220145-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-JEFFERSON
OH-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-
843 PM EDT TUE JUN 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...MUSKINGUM...BELMONT...GUERNSEY...HARRISON...
COSHOCTON...JEFFERSON...TUSCARAWAS...CARROLL...MARSHALL AND OHIO...

AT 837 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS WITH SMALL HAIL ALONG A LINE
EXTENDING FROM 4 MILES WEST OF LAYLAND TO 2 MILES SOUTHWEST OF
GRAYSVILLE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WARSAW...             SUMMERFIELD...        SENECAVILLE...
  SENECA LAKE PARK...   OTSEGO...             GRAYSVILLE...
  COSHOCTON...          CAMBRIDGE...          BYESVILLE...
  BODEN...              BLISSFIELD...         LAYLAND...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4045 8167 4064 8165 4067 8146 4065 8142
      4065 8124 4068 8123 4006 8054 3961 8123
      4046 8217
Special weather statement, Jun 21, 7:55 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
855 PM EDT TUE JUN 21 2011

PAZ007-220130-
MERCER PA-
855 PM EDT TUE JUN 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 850 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS WITH HALF INCH HAIL 4 MILES SOUTH OF
GREENVILLE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GREENVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4149 8041 4148 8017 4148 8016 4125 8034
      4132 8053 4139 8053 4149 8047 4150 8043
Special weather statement, Jun 21, 8:04 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 PM EDT TUE JUN 21 2011

PAZ007-008-014-220145-
BUTLER PA-MERCER PA-VENANGO PA-
904 PM EDT TUE JUN 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO AND MERCER...

AT 859 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS WITH SMALL HAIL 4 MILES NORTH OF
GROVE CITY...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MERCER...             GROVE CITY...         STONEBORO...
  MAURICE K GODDARD STATE PARK...             POLK...
  SUGARCREEK...         FRANKLIN...           COOPERSTOWN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4149 7973 4112 8004 4120 8025 4149 8008
      4149 8001 4150 8001 4155 7995 4156 7993
      4156 7992

The radar

The Cleveland radar (KCLE), 109 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
June 21, 8:35 PM EST
Where
Tuscarawas County, 1.07 mi E of Ragersville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
40.453, -81.610

The Department of Highways reported power lines down in Auburn Township on Buehler Road.

Thunderstorm Wind, Jefferson

When
June 21, 9:30 PM EST
Where
Jefferson County, 0.53 mi E of Mingo Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.320, -80.610

A trained spotter reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321247, 321241.